Hail, Dare
- When
- May 14, 11:30 AM EST
- Where
- Dare County, Wanchese
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.833, -75.633
6 hail, 4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 9:38 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT SUN MAY 14 2006
.SHORT TERM /TODAY AND TONIGHT/...SCATTERED SHOWERS HAVE BEEN
MOVING ACROSS THE COASTAL PLAIN AND NRN PORTION OF THE CWA THIS
MORNING. THE SHOWERS WILL LIFT NEWD THROUGH THE REMAINDER OF THE
MORNING WITH VIS SATELLITE SHOWING SOME CLEARING ACROSS CENTRAL
NC. THIS WILL BRING INCREASED INSOLATION HELPING TO FURTHER
DESTABILIZE THE LOW LEVELS THIS AFTERNOON AS THE UPPER LOW SLOWLY
SLIDES SEWD INTO KY TDA. A STRONG UPPER JET ROUNDING THE UPPER LOW
WILL BRING FAVORABLE JET DYNAMICS TO THE REGION THIS AFTERNOON AND
EVENING WITH DIFFLUENT FLOW ALOFT AS WELL AS A STRONG H85 JET LATE
THIS AFTERNOON. THE MAIN SEVERE THREAT FROM THE STORMS THIS
AFTERNOON WILL BE WIND AND HAIL WITH INCREASING LOW LEVEL WINDS
AND A LOW WET BULB ZERO. THE 12Z KMHX SOUNDING SHOWS DESCENT
DIRECTIONAL SHEAR BUT LITTLE SPEED SHEAR. MODEL SOUNDING INDICATE
THE SPEED SHEAR INCREASING LATE THIS AFTERNOON WITH REDUCED
DIRECTIONAL SHEAR AND AN ISOLATED TORNADO WILL BE POSSIBLE.
&&
.AVIATION...MAINLY VFR CONDITIONS CONTINUE ACROSS THE REGION TODAY
BUT MVFR CONDITIONS LIKELY IN CONVECTION THIS MRNG AND EARLY AFTN.
AS COVERAGE BECOMES A BIT MORE WIDESPREAD LATE THIS AFTN WILL LOOK
FOR IFR CONDITIONS IN CONVECTION WITH CIGS DROPPING BRIEFLY BELOW
1K FT AND VSBYS DOWN TO LESS THAN 3 MILES.
&&
.MARINE...LITTLE BUOY OBSERVATIONS TO WORK WITH BUT THE FEW
OBSERVATIONS WE HAVE RECEIVED INDICATE WINDS POSSIBLY A LITTLE
STRONGER THAN ORIGINALLY FORECAST FOR TODAY SO WILL MAKE SOME
ADJUSTMENTS UPWARD. LATEST RUC APPEARS TO HAVE A DECENT HANDLE ON
CURRENT WIND FIELDS SO WILL USE THAT AS A STARTING POINT. MOST
RECENT OBSERVATIONS AVAILABLE INDICATE SEAS FORECAST ON TRACK SO
MADE NO ADJUSTMENTS THERE. LIKELY SOME STRONGER GUSTS TODAY ALONG
THE FAR OUTER PORTIONS OF THE COASTAL FORECAST AREA OWING TO TSTMS
DEVELOPING ALONG WRN EDGE OF THE GULF STREAM. WILL HAVE TO WATCH
CLOSELY FOR THE POSSIBILITY OF SPECIAL MARINE WARNINGS THROUGH THE
DAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 11 PM SUNDAY TO 6
PM MONDAY.
&&
SK/MLFHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 AM EDT SUN MAY 14 2006 NCZ029-044>047-079>081-090>094-104-150830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS HYDE- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. AMZ130-135-150-152-154-156-158-170-150830- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO 40 NM- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. BOATERS SHOULD EXPECT STRONG GUSTY WINDS AND ROUGH SEAS IN AND NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. NCZ095-098-103-150830- CARTERET-ONSLOW-OUTER BANKS DARE- 430 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL LOW AND SURFACE COLD FRONT MOVING THROUGH NORTH CAROLINA WILL PRODUCE A SLIGHT RISK OF SEVERE TSTMS TODAY. THE PRIMARY THREATS FROM THE STORMS WILL STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1214 PM EDT SUN MAY 14 2006 NCZ046-141715- TYRRELL- 1214 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL AFFECT TYRRELL COUNTY UNTIL 115 PM EDT... AT 1214 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL HYDE COUNTY...OR ABOUT 17 MILES SOUTH OF COLUMBIA...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHERN TYRRELL COUNTY AT 1230 PM EDT. RURAL CENTRAL TYRRELL COUNTY AT 1240 PM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
The Morehead City radar (KMHX), 163 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
6 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.
Several tress down along Highway 121.
Several structures including sheds and a mobile home roof were damaged by a weak tornado.
Public reported brief tornado along Highway 64 near Bethel.
Brief tornado reported by the public and relayed by the media.
Tornado moved northeast across the southern part of Columbia causing light to moderate damage to many structures. Many trees, signs, and power lines were down across the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for North Carolina, 2006Warnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509318, 5509319, 5509320, 5509321, 5509322, 5509323, 5509324, 5509325, 5509326, 5509329, 5509327, 5509328.